Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 15, NWS Riverton, WY

June 8, 1997Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 8, 1997, 4:05 PM MDT for Fremont County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 4:05 PM MDT (22:05 UTC)
Expired
Jun 8, 1997, 4:35 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:02 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 8, 2:02 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MDT SUN JUN 8 1997

WIDESPREAD TSTMS HAVE DEVELOPED ACROSS RIW CWFA MAINLY OVER THE EAST
AND MTNS. MANY STORMS APPROACHING SEVERE LEVELS ACCORDING TO KRIW 88D
VILS...DBZ...AND ALGORITHMS BUT NO SEVERE REPORTS YET. MAIN CONCERN IS
HEAVY RAINFALL WITH THESE SLOW MOVING STORMS MOVING OVER AREAS ALREADY
SATURATED FROM PAST PCPN PAST SEVERAL DAYS. PRECIPITABLE WATER LEVELS
WERE ABOVE 1 INCH AT RIW THIS MORNING. THINK THERE IS A POTENTIAL FOR
SOME ISOLATED SEVERE STORMS BY LATE AFTERNOON WITH AREAS OF SUNSHINE
ACTING ON SURFACE AIRMASS WITH DEWPOINTS IN THE 50S OVER THE NE 2/3RDS
OF RIW CWFA. MODIFIED RIW SOUNDING FROM THIS MORNING PUSHED LI/S TO AT
LEAST -4 AND CAPES ABOVE 1600. VERTICAL WIND PROFILES NOT AS FAVORABLE
FOR STRONG CONVECTION BUT IS CONTRIBUTING TO POSSIBLE LOCAL HEAVY
RAINFALL AMOUNTS IN PARTS OF BIG HORN MOUNTAINS ALREADY.

SATL WV IMAGERY SHOWS ANTICYCLONIC ROTATION AFFECTING NE WY BEHIND
DEPARTING SHORTWAVE. TO THE SOUTHEAST...GOOD MOISTURE FEED FROM KS
THRU CO ASSOCIATED WITH CIRCULATION AROUND 4 CORNERS LOW HEADING INTO
SE WY. ALSO HINT OF POS VORT LOBE MOVING INTO WY FOR LATE AFTERNOON
AND EVENING AS MODELS SHOW. WITH ON-GOING WEATHER...HAD ONLY A QUICK
LOOK AT ETA. DEEP MOISTURE LAYER DEPICTED OVER SW 2/3RDS WY THROUGH
TONIGHT. AGREE WITH MOS POPS OF AT LEAST 60 PERCENT FOR TONIGHT. FAN
AND FWC POPS CLOSE AND REASONABLE GIVEN EXPECTED CLOUD COVER AND HIGH
DEWPOINTS.

SHEETS

In the hours before

Special weather statement, Jun 8, 3:41 PM MDT, 24 minutes before
WYZ013-015-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
341 PM MDT SUN JUN 8 1997

AT 345 PM MDT DOPPLER RADAR SHOWERS VERY STRONG THUNDERSTORMS MOVING
THROUGH WEST NATRONA...NORTHWEST NATRONA COUNTY...AND THESE WILL BE
MOVING INTO NORTHEAST FREMONT COUNTY BY 4 PM. SOME OF THESE STORMS WILL
HAVE MODERATE HAIL AND HEAVY RAINS ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING.

PERSONS IN THE EFFECTED AREAS SHOULD SEEK A SAFE PLACE UNTIL THE STROMS
PASS.

WCJIN-WYNW-
DC
Special weather statement, Jun 8, 3:42 PM MDT, 23 minutes before
WYZ011>013-082245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
342 PM MDT SUN JUN 8 1997

...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE WIND RIVER BASIN...

AT 315 PM...A WEATHER SPOTTER OBSERVED MARBLE SIZE HAIL IN THE TOWN OF
HUDSON...ABOUT 15 MILES SOUTHEAST OF RIVERTON. AT 335 PM...DOPPLER
RADAR IN RIVERTON SHOWED A CLUSTER OF THUNDERSTORMS EXTENDING FROM
ABOUT 10 MILES WEST TO 10 MILES SOUTH OF RIVERTON. THESE STORMS WERE
MOVING NORTH AROUND 15 MILES AN HOUR AND WILL PASS BETWEEN RIVERTON AND
FORT WASHAKIE BETWEEN 345 AND 415 PM.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR SMALL
HAIL...BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. THUNDERSTORMS...A
FEW STRONG... WILL CONTINUE TO MOVE ACROSS FREMONT COUNTY LATE THIS
AFTERNOON INTO THE EVENING HOURS. TAKE SHELTER INDOORS BEFORE
THUNDERSTORMS REACH YOUR AREA. REMEMBER...ALL THUNDERSTORMS PRODUCE
DEADLY LIGHTNING.

WCJIN-WYNW
SHEETS
Special weather statement, Jun 8, 3:43 PM MDT, 22 minutes before
WYZ011>013-082245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
342 PM MDT SUN JUN 8 1997

...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE WIND RIVER BASIN...

AT 315 PM...A WEATHER SPOTTER OBSERVED MARBLE SIZE HAIL IN THE TOWN OF
HUDSON...ABOUT 15 MILES SOUTHEAST OF RIVERTON. AT 335 PM...DOPPLER
RADAR IN RIVERTON SHOWED A CLUSTER OF THUNDERSTORMS EXTENDING FROM
ABOUT 10 MILES WEST TO 10 MILES SOUTH OF RIVERTON. THESE STORMS WERE
MOVING NORTH AROUND 15 MILES AN HOUR AND WILL PASS BETWEEN RIVERTON AND
FORT WASHAKIE BETWEEN 345 AND 415 PM.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR SMALL
HAIL...BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. THUNDERSTORMS...A
FEW STRONG... WILL CONTINUE TO MOVE ACROSS FREMONT COUNTY LATE THIS
AFTERNOON INTO THE EVENING HOURS. TAKE SHELTER INDOORS BEFORE
THUNDERSTORMS REACH YOUR AREA. REMEMBER...ALL THUNDERSTORMS PRODUCE
DEADLY LIGHTNING.

WCJIN-WYNW
SHEETS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:15 PM MDTSevere Thunderstorm WarningRIWLincoln30 min
Jun 8, 4:30 PM MDTSevere Thunderstorm WarningRIWHot Springs45 min
Jun 8, 4:56 PM MDTSevere Thunderstorm WarningRIWFremont29 min
Jun 8, 5:06 PM MDTFlash Flood WarningRIWFremont3 hr
Jun 8, 5:09 PM MDTSevere Thunderstorm WarningRIWPark46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.